Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 225, NWS Raleigh, NC

July 18, 20124 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 18, 2012, 6:52 PM EDT for 4 counties in North Carolina. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2012, 6:52 PM EDT (22:52 UTC)
Expired
Jul 18, 2012, 7:45 PM EDT
In force
53 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Davidson County, NC, Montgomery County, NC, Randolph County, NC, Stanly County, NC

The radar

The Raleigh/Durham radar (KRAX), 158 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 7:34 PM EDTTSTM WND DMG1 Nnw Badin, NCTREES DOWN ON PALMERVILLE ROAD... TIME ESTIMATED BY RADAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1738 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1738 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

586 
WUUS52 KRAH 182252
SVRRAH
NCC057-123-151-167-182345-
/O.NEW.KRAH.SV.W.0225.120718T2252Z-120718T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
652 PM EDT WED JUL 18 2012

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA
  WESTERN MONTGOMERY COUNTY IN CENTRAL NORTH CAROLINA
  SOUTHWESTERN RANDOLPH COUNTY IN CENTRAL NORTH CAROLINA
  STANLY COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 745 PM EDT

* AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NEWSOM...OR 9 MILES NORTH OF ALBEMARLE...
  MOVING EAST AT 10 MPH. WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH
  THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BADIN LAKE...
  ELDORADO...
  NEW HOPE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING...1...8 7 7...6 3 3...6 7 7 2 OR NOTIFY YOUR LOCAL LAW
ENFORCEMENT AGENCY.

&&

LAT...LON 3550 8030 3551 8019 3555 8022 3558 8021
      3562 8025 3566 8023 3565 7983 3519 7988
      3520 8025 3521 8025 3520 8028 3520 8050
TIME...MOT...LOC 2252Z 266DEG 7KT 3549 8013

$$

23
3 follow-up statements
021 
WWUS52 KRAH 182309
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
709 PM EDT WED JUL 18 2012

NCC057-123-151-167-182345-
/O.CON.KRAH.SV.W.0225.000000T0000Z-120718T2345Z/
DAVIDSON NC-MONTGOMERY NC-RANDOLPH NC-STANLY NC-
709 PM EDT WED JUL 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR STANLY...SOUTHWESTERN RANDOLPH...WESTERN MONTGOMERY AND
SOUTHEASTERN DAVIDSON COUNTIES...

AT 702 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
ALBEMARLE. THIS STORM WAS NEARLY STATIONARY.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... NEW HOPE...NEWSOM...
DENTON...ULAH...MARTHA...TROY...PEKIN...MOUNT GILEAD...ELDORADO...
BADIN LAKE AND BADIN.

STRAIGHT LINE WINDS CAN BLOW DOWN TREES...POWER LINES...AND DAMAGE
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AS FLYING DEBRIS
GENERATED BY DAMAGING WINDS CAN BE DEADLY.

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF PENNY OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3550 8030 3551 8019 3555 8022 3558 8021
      3562 8025 3566 8023 3565 7983 3519 7988
      3520 8025 3521 8025 3520 8028 3520 8050
TIME...MOT...LOC 2309Z 243DEG 1KT 3537 8018

$$

23
819 
WWUS52 KRAH 182328
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
728 PM EDT WED JUL 18 2012

NCC057-123-151-167-182345-
/O.CON.KRAH.SV.W.0225.000000T0000Z-120718T2345Z/
DAVIDSON NC-MONTGOMERY NC-RANDOLPH NC-STANLY NC-
728 PM EDT WED JUL 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM EDT
FOR STANLY...SOUTHWESTERN RANDOLPH...WESTERN MONTGOMERY AND
SOUTHEASTERN DAVIDSON COUNTIES...

AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR BADIN...
OR NEAR ALBEMARLE...MOVING NORTHEAST AT 5 MPH.

HAZARDS IN THE WARNING INCLUDE...
DAMAGING WINDS IN EXCESS OF 58 MPH.

LOCATIONS IN THE PATH OF THE STORM INCLUDE... ALBEMARLE...BADIN... 
NEW LONDON... AND BADIN LAKE.

SEVERE WINDS WILL BLOW DOWN TREES...POWER LINES...AND CAN DAMAGE 
MOBILE HOMES AND OTHER BUILDINGS. SEEK SHELTER IN A STURDY STRUCTURE 
UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS.

IF ON OR NEAR BADIN LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR 
GET INSIDE A VEHICLE. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH 
TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE CAUGHT 
ON THE WATER IN A THUNDERSTORM!

WHEN IT IS SAFE TO DO SO...PLEASE CALL IN YOUR REPORTS OF WIND 
DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE 
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 7 7...6 3 3...6 7 7 2.

LAT...LON 3550 8030 3551 8019 3555 8022 3558 8021
      3562 8025 3566 8023 3565 7983 3519 7988
      3520 8025 3521 8025 3520 8028 3520 8050
TIME...MOT...LOC 2326Z 209DEG 5KT 3540 8016

$$

10
549 
WWUS52 KRAH 182348
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
748 PM EDT WED JUL 18 2012

NCC057-123-151-167-182358-
/O.EXP.KRAH.SV.W.0225.000000T0000Z-120718T2345Z/
DAVIDSON NC-MONTGOMERY NC-RANDOLPH NC-STANLY NC-
748 PM EDT WED JUL 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR STANLY...SOUTHWESTERN
RANDOLPH...WESTERN MONTGOMERY AND SOUTHEASTERN DAVIDSON COUNTIES
EXPIRED AT 745 PM EDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND THE WARNING 
WILL BE ALLOWED TO EXPIRE. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS...PLEASE 
CONTACT THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE 1...8 7 
7...6 3 3...6 7 7 2...OR NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY 
AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE 
FORECAST OFFICE IN RALEIGH.

LAT...LON 3550 8030 3551 8019 3555 8022 3558 8021
      3562 8025 3566 8023 3565 7983 3519 7988
      3520 8025 3521 8025 3520 8028 3520 8050
TIME...MOT...LOC 2328Z 209DEG 5KT 3540 8016

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 2:24 PM EDT, 4 hours 28 minutes earlier.

Area forecast discussion, Jul 18, 2:24 PM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
224 PM EDT WED JUL 18 2012

.SYNOPSIS...
A HOT AND HUMID AIR MASS WILL PERSIST OVER CENTRAL NORTH CAROLINA
THROUGH THURSDAY. A COLD FRONT WILL APPROACH THE REGION ON FRIDAY
AND SETTLE SLOWLY SOUTHWARD THROUGH THE WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
AS OF 215 PM WEDNESDAY...

LATEST SURFACE ANALYSIS SHOWS A WEAK SURFACE TROUGH LOCATED ACROSS
THE WESTERN PORTION OF THE FORECAST AREA...SLIGHTLY FURTHER WEST
THAN IT WAS ON TUESDAY. THE CUMULUS HAS BECOME ENHANCED OVER THE
LAST HOUR OR SO...ESPECIALLY ALONG AND EAST OF THE AFOREMENTIONED
TROUGH WHERE DEWPOINTS REMAIN IN THE LOWER 70S. AM EXPECTING
CONVECTION TO DEVELOP AND INCREASE IN COVERAGE OVER THE NEXT SEVERAL
HOURS. ALSO...WEAK PERTURBATIONS ROTATING AROUND THE UPPER LOW THAT
IS CURRENTLY SITUATED OVER GA...SHOULD ENHANCE OUR AFTERNOON
CONVECTION. THEREFORE...COVERAGE IS EXPECTED TO BE SLIGHTLY HIGHER
THAN YESTERDAY....BUT STILL NOT WIDESPREAD. NEVERTHELESS...SHEAR
PARAMETERS AND MID LEVEL LAPSE RATES ARE STILL WEAK AND THEREFORE DO
NOT EXPECT MUCH IN THE WAY OF SEVERE STORMS...BUT AN ISOLATED STRONG
STORM PRODUCING LOCALIZED DAMAGING WINDS CANNOT BE COMPLETELY RULED
OUT. HOWEVER...WEAK STEERING FLOW SHOULD RESULT IN ANOTHER DAY OF
SLOW MOVING ACTIVITY...WHICH COULD LEAD TO LOCALLY HEAVY RAINFALL.

THE CONVECTION SHOULD DISSIPATE NOT TOO LONG AFTER SUNSET WITH
LITTLE TO NO CONVECTION EXPECTED OVERNIGHT. MAINLY A PERSISTENCE
FORECAST WITH RESPECT TO OVERNIGHT LOWS...WITH TEMPS GENERALLY
FALLING INTO THE LOWER 70S.

THURSDAY/THURSDAY NIGHT...WEAK SURFACE TROUGH STILL EXPECTED TO
EXTEND NORTHEAST TO SOUTHWEST ACROSS THE FORECAST AREA...PROVIDING
CONTINUED FOCUS FOR CONVECTIVE DEVELOPMENT. HOWEVER...AM EXPECTING
INCREASED CONVECTIVE COVERAGE WHEN COMPARED TO THE PAST FEW DAYS
AS AN APPROACHING MID LEVEL TROUGH WILL PROVIDE SOME ADDITIONAL
FORCING. WITH THE ADDITIONAL FORCING ALOFT...SHOWERS AND STORMS MAY
PERSIST THROUGH THE OVERNIGHT HOURS...ESPECIALLY ACROSS THE NORTH.
ONCE AGAIN AM NOT EXPECTING TOO MUCH IN THE WAY OF SEVERE STORMS DUE
TO THE RATHER WEAK SHEAR PARAMETERS AND MID LEVEL LAPSE RATES...
HOWEVER SLIGHTLY STRONGER MID LEVEL FLOW (MAINLY ACROSS THE NORTH)
MAY INCREASE THE POTENTIAL FOR ISOLATED DAMAGING WINDS.

HIGH TEMPS WILL ULTIMATELY DEPEND UPON THE EXTENT OF CONVECTION AND
ASSOCIATED CLOUD COVERAGE. LOW LEVEL THICKNESS VALUES ARE PROGGED TO
BE SEVERAL METERS LOWER THAN TODAY AND DUE TO THE EXPECTED INCREASED
PRECIP/CLOUD COVERAGE...AM EXPECTING HIGHS TO GENERALLY BE IN THE
MID 90S. OVERNIGHT LOWS WILL ONCE AGAIN BE IN THE LOW TO MID 70S.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 130 PM WEDNESDAY...

OUR PERSISTENT LEE TROF WILL BE IN PLACE FRIDAY AND WE WILL STILL BE
IN THE WARM SECTOR AS THE COLD FRONT SAGGING SOUTH WILL BE NORTH OF
THE AREA. MOISTURE WILL BE ON THE INCREASE THROUGH THE DAY AS THE
MID LEVEL TROF DIGS INTO THE DEEP SOUTH...WITH PW'S EXCEEDING 2
INCHES. UPPER SUPPORT WILL BE INCREASING AS WELL AS THE 100KT UPPER
JET ACROSS NORTHERN NEW ENGLAND SHIFTS SOUTH AND IS REORIENTED
SOUTHWEST TO NORTHEAST IN RESPONSE TO THE DIGGING THE UPPER TROF.
THIS WILL PRODUCE INCREASED DIFFLUENCE ALOFT ACROSS THE AREA MAINLY
FRIDAY NIGHT AND SATURDAY. THE UPSHOT...CONVECTIVE COVERAGE WILL BE
ON THE UPSWING FRIDAY INTO THE WEEKEND...WITH BEST CHANCES LOOKING
TO BE FROM LATE IN THE DAY FRIDAY THROUGH SATURDAY. WILL CONTINUE
OUR HIGH CHANCE (50 PERCENTISH) POPS ON FRIDAY...WILL BE INCREASING
POPS TO HIGH CHANCE ON FRIDAY NIGHT AND LIKELY POPS ON SATURDAY WHEN
THE SURFACE FRONT WILL BE MOVING ACROSS THE AREA... ENHANCING POPS
WITH THE ADDITION OF STRONGER LEVEL CONVERGENCE. RAINFALL AMOUNTS
FRIDAY WILL BE GRADUATED FROM PERHAPS A QUARTER OF AN INCH SOUTH TO
A HALF INCH NORTH. SATURDAY WILL SEE SAME NUMBERS...BUT THE OPPOSITE
ORIENTATION WITH HEAVIER AMOUNTS ACROSS THE SOUTH.

HIGHS FRIDAY WILL BE HAMPERED SOMEWHAT BY INITIAL CLOUDINESS AND THE
POSSIBILITY OF CONVECTION BREAKING OUT PRIOR TO MAX HEATING...
ESPECIALLY ACROSS THE NORTHERN TIER. EXPECT UPPER 80S NORTH TO LOWER
90S SOUTH. TEMPS SATURDAY WILL BE BELOW NORMAL...DUE TO CLOUDS AND
PRECIP ACROSS THE SOUTH...MEANWHILE...THE NORTHERN AREAS
ADDITIONALLY BE IN A COOLER AIRMASS NORTH OF THE FRONT. THE FRONT
WILL BE STALLED ACROSS THE SOUTHERN TIER SATURDAY NIGHT WITH THE
UPPER TROF AND CONVECTIVE SUPPORT DAMPENING...EXPECT SCALED BACK
CHANCE POPS SATURDAY NIGHT WITH LOWS IN THE MID TO UPPER 60S ACROSS
THE NORTH IN THE COOLER AIRMASS...AND LOWER 70S SOUTH.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 130 PM WEDNESDAY...

THE COLD FRONT WILL REMAIN STALLED AS IT IS PINCHED BETWEEN THE
STRONG RIDGE OVER THE CENTRAL CONUS AND THE ATLANTIC RIDGE WHICH
WILL BE EDGING WEST INTO THE AREA. THE FRONTAL POSITION AND
ENCROACHMENT OF MID LEVEL DRYING WILL BE KEY TO DETERMINING
CONVECTIVE COVERAGE...AND AT THIS POINT WILL UPGRADE TO CHANCE POPS
SUNDAY...ESPECIALLY ACROSS THE SOUTH WHICH AT THIS TIME APPEARS TO
BE THE FAVORED LOCATION. HIGHS WILL BE BELOW CLIMATOLOGY...WITH THE
NORTHERN TIER IN A COOLER AIRMASS WHILE THE SOUTH WILL HAVE GREATER
PRECIP COVERAGE. WILL CONTINUE ONGOING MID TO UPPER 80S.

THE DRYING TREND WILL CONTINUE EARLY NEXT WEEK WITH THE GRADUAL
EVOLUTION OF A LONG WAVE-LOW AMPLITUDE PATTERN ACROSS THE CONUS WITH
NORTHWEST FLOW ACROSS THE MID ATLANTIC. CAN THUS EXPECT A WARMING
TREND WITH MORE SCATTERED AND DIURNALLY DRIVEN CONVECTION...WITH THE
NORTHWEST FLOW FAVORING ISOLATED TO WIDELY SCATTERED CONVECTION...
WITH SLIGHTLY INCREASED CHANCES IN THE NORTHWEST WHERE DIFFERENTIAL
HEATING ON THE SLOPES AND NORTHWEST FLOW SHORT WAVES ARE MORE OF A
FACTOR. TEMPS MAY TOUCH ON 90 A FEW LOCATIONS MONDAY...WITH MOSTLY
LOW 90S ON TUESDAY AND WEDNESDAY. MIN TEMPS THROUGH THE PERIOD WILL
SHOW LITTLE CHANGE DAY TO DAY...MAINLY UPPER 60S TO LOWER 70S.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
AS OF 145 PM WEDNESDAY...

MOSTLY VFR CONDITIONS ARE EXPECTED THROUGHOUT THE CURRENT TAF
PERIOD. HOWEVER...ISOLATED TO SCATTERED CONVECTION THIS AFTERNOON
AND EARLY EVENING MAY LEAD TO BRIEF SUB VFR CONDITIONS. HARD TO
PINPOINT EXACT LOCATION AND TIMING OF ANY CONVECTION...THEREFORE FOR
NOW HAVE ONLY INCLUDED VCSH FOR ALL TAF SITES...GENERALLY BETWEEN
19Z-01Z. THERE MAY ALSO BE A BRIEF PERIOD OF MVFR VSBYS JUST BEFORE
SUNRISE ON THURSDAY...BUT HAVE ONLY INCLUDED ANY MENTION IN THE
KRWI...KGSO AND KINT TAFS FOR NOW DUE TO PERSISTENCE.

OUTLOOK...THE THREAT FOR MORE WIDESPREAD CONVECTION WILL BEGIN TO
INCREASE BY THURSDAY AFTERNOON AND EVENING AS A MID LEVEL TROUGH
APPROACHES FROM THE NW. FOR FRIDAY AND ESPECIALLY INTO FRIDAY
NIGHT...EXPECT PERIODS OF MVFR CIGS/VSBYS DUE TO CONVECTION AS A
SURFACE BOUNDARY ASSOCIATED WITH THE AFOREMENTIONED MID LEVEL TROUGH
APPROACHES FROM THE NORTH. THIS SURFACE BOUNDARY WILL SERVE AS A
FOCUS FOR ADDITIONAL CONVECTIVE DEVELOPMENT AND PROBABLE MVFR
CONDITIONS THROUGH THE WEEKEND...ESPECIALLY ACROSS THE SOUTHERN
PORTIONS OF THE FORECAST AREA. CONDITIONS SHOULD BEGIN TO DRY OUT BY
EARLY NEXT WEEK.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...SEC
NEAR TERM...KRR
SHORT TERM...MLM
LONG TERM...MLM
AVIATION...KRR/WSS
Hazardous weather outlook, Jul 18, 3:54 AM EDT, 14 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
354 AM EDT WED JUL 18 2012

NCZ007-008-021>024-038>040-073-074-190930-
PERSON-GRANVILLE-FORSYTH-GUILFORD-ALAMANCE-ORANGE-DAVIDSON-RANDOLPH-
CHATHAM-STANLY-MONTGOMERY-
354 AM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A COLD FRONT WILL APPROACH THE CAROLINAS ON FRIDAY AND WILL
SETTLE SLOWLY SOUTH ACROSS THE AREA THROUGH THE WEEKEND. HEAVY
RAINFALL THROUGH THE WEEKEND COULD RESULT IN MINOR FLOODING OF LOW
LYING AND URBAN AREAS.

NCZ009>011-025>028-041>043-075>078-083>086-088-089-190930-
VANCE-WARREN-HALIFAX-DURHAM-FRANKLIN-NASH-EDGECOMBE-WAKE-JOHNSTON-
WILSON-MOORE-LEE-HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
354 AM EDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDICES WILL APPROACH 102 TO 105 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HEAT INDICES WILL APPROACH 105 DEGREES THURSDAY
AFTERNOON.

A COLD FRONT WILL APPROACH THE CAROLINAS ON FRIDAY AND WILL
SETTLE SLOWLY SOUTH ACROSS THE AREA THROUGH THE WEEKEND. HEAVY
RAINFALL THROUGH THE WEEKEND COULD RESULT IN MINOR FLOODING OF LOW
LYING AND URBAN AREAS.

In the hours before

Local storm report, Jul 18, 3:08 PM EDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
308 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     2 ENE DURHAM            35.99N  78.88W
07/18/2012                   DURHAM             NC   911 CALL CENTER

            1 TREE DOWN AT 110 NORTH HYDE PARK AVENUE

&&

EVENT NUMBER RAH1200626

KRR
Special weather statement, Jul 18, 3:58 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
358 PM EDT WED JUL 18 2012

NCZ025-041-182100-
DURHAM-WAKE-
358 PM EDT WED JUL 18 2012

...A STRONG THUNDERSTORM WILL MOVE ACROSS WAKE AND DURHAM COUNTIES
THROUGH 500 PM EDT...

AT 357 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
RDU INTERNATIONAL...OR ABOUT 8 MILES NORTHWEST OF RALEIGH...MOVING
SOUTHEAST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RALEIGH-DURHAM
INTERNATIONAL AIRPORT...FALLS LAKE...AND...RALEIGH.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 40 BETWEEN EXITS 280 AND 303.

THIS INCLUDES INTERSTATE 540 BETWEEN EXITS 1 AND 26.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN
FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3598 7844 3594 7839 3593 7835 3591 7835
      3591 7834 3589 7832 3568 7851 3583 7891
      3607 7876 3607 7868
TIME...MOT...LOC 1957Z 299DEG 4KT 3591 7871

10
Special weather statement, Jul 18, 4:35 PM EDT, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
435 PM EDT WED JUL 18 2012

NCZ026-027-041-182130-
FRANKLIN-NASH-WAKE-
435 PM EDT WED JUL 18 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS NASH...WAKE AND FRANKLIN
COUNTIES THROUGH 530 PM EDT...

AT 434 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
BUNN...OR ABOUT 9 MILES SOUTHEAST OF LOUISBURG...MOVING EAST AT 5
MPH. OTHER STRONG STORMS WERE LOCATED OVER ROLESVILLE AND SOUTH OF
CENTERVILLE.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...ROLESVILLE...BUNN...
SPRING HOPE....CASTALIA...AND PILOT.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN
FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

&&

LAT...LON 3624 7813 3621 7811 3621 7801 3618 7798
      3619 7797 3618 7795 3619 7794 3615 7789
      3614 7781 3573 7820 3575 7824 3581 7826
      3574 7840 3602 7852 3626 7822
TIME...MOT...LOC 2034Z 277DEG 6KT 3598 7820

10
Special weather statement, Jul 18, 5:35 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
535 PM EDT WED JUL 18 2012

NCZ038-039-073-074-182230-
DAVIDSON-MONTGOMERY-RANDOLPH-STANLY-
535 PM EDT WED JUL 18 2012

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS STANLY...RANDOLPH...
MONTGOMERY AND DAVIDSON COUNTIES THROUGH 630 PM EDT...

AT 534 PM EDT...DOPPLER RADAR INDICATED AN AREA OF SHOWERS AND
THUNDERSTORMS WITH VERY HEAVY RAIN OVER LINWOOD...MOVING NORTHEAST
AT 5 MPH.

SOME LOCATIONS IMPACTED INCLUDE...LEXINGTON.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.

DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

IF ON OR NEAR HIGH ROCK LAKE...GET OUT OF THE WATER AND MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE UP TO 15 MILES
FROM THE THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW. DON'T BE
CAUGHT ON THE WATER IN A THUNDERSTORM!

&&

LAT...LON 3584 8049 3585 8039 3588 8042 3589 8037
      3598 8040 3600 8022 3603 8021 3603 8013
      3601 8004 3592 8004 3591 7989 3540 7983
      3533 8039 3537 8039 3550 8030 3551 8019
      3558 8021 3568 8034 3571 8033 3574 8046
TIME...MOT...LOC 2134Z 239DEG 6KT 3575 8032

23
Special weather statement, Jul 18, 6:46 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
646 PM EDT WED JUL 18 2012

NCZ038-073-074-182345-
DAVIDSON-MONTGOMERY-STANLY-
646 PM EDT WED JUL 18 2012

...SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS STANLY...MONTGOMERY AND
DAVIDSON COUNTIES THROUGH 745 PM EDT...

AT 646 PM EDT...DOPPLER RADAR INDICATED SHOWERS AND THUNDERSTORMS
WITH VERY HEAVY RAIN OVER RICHFIELD...OR ABOUT 11 MILES NORTHWEST OF
ALBEMARLE...MOVING EAST AT 15 MPH.

SOME LOCATIONS IMPACTED INCLUDE...NEW LONDON...AND...NEWSOM...
BADIN...BADIN LAKE...ELDORADO.

HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.

AN EXCESSIVE AMOUNT OF DEADLY CLOUD TO GROUND LIGHTNING.

HEAVY RAINFALL AND MINOR FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

&&

LAT...LON 3550 8030 3551 8020 3554 8020 3555 8017
      3553 8007 3551 8006 3550 7980 3518 7988
      3518 8011 3519 8011 3518 8013 3518 8024
      3521 8025 3518 8031 3519 8051
TIME...MOT...LOC 2246Z 283DEG 15KT 3548 8027

23
Local storm report, Jul 18, 6:47 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
647 PM EDT WED JUL 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     5 S LINWOOD             35.69N  80.30W
07/18/2012                   DAVIDSON           NC   TRAINED SPOTTER

            TREE DOWN ON RIVERVIEW RD. AT LINWOOD SOUTHMONT RD.

&&

EVENT NUMBER RAH1200627

MWS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:29 PM EDTSpecial Weather StatementRAHChatham, Durham, Vance, Warren61 min
Jul 18, 3:58 PM EDTSpecial Weather StatementRAHWake62 min
Jul 18, 4:35 PM EDTSpecial Weather StatementRAHFranklin, Nash55 min
Jul 18, 5:35 PM EDTSpecial Weather StatementRAHDavidson55 min
Jul 18, 6:46 PM EDTSpecial Weather StatementRAHMontgomery, Stanly59 min
Jul 18, 7:29 PM EDTAreal Flood AdvisoryRAHStanly108 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.